Tennessee, 2013

Damaging Wind in Tennessee, July 27, 2013

July 27, 2013 · NWS MRX · 1 event in 1 county or zone

The local atmosphere was largely capped keeping stronger updrafts isolated across the Great Valley and Cumberland Plateau. One storm formed over Hamilton County early in the afternoon generating a brief, severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

The local atmosphere was largely capped keeping stronger updrafts isolated across the Great Valley and Cumberland Plateau. One storm formed over Hamilton County early in the afternoon generating a brief, severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 27, 9:10 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 27, 9:10 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1010 AM EDT SAT JUL 27 2013

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT OVER THE MID MS RIVER
VALLEY...STRETCHING FROM NEAR INDIANAPOLIS SOUTHWEST TO NEAR LITTLE
ROCK. AREA RADARS REVEAL SCATTERED CONVECTION OVER THE FORECAST AREA
THIS MORNING...AS AN UPPER-LEVEL TROUGH DEEPENS OVER THE TN RIVER
VALLEY. NAM AND GFS MODELS INDICATE THAT THE LOCAL AIR MASS MAY
BECOME MODERATELY UNSTABLE OVER THE FORECAST AREA THIS AFTERNOON...
DEEPENING ON THE AMOUNT OF WARMING REALIZED. EXPECT ADDITIONAL
CONVECTIVE DEVELOPMENT ALONG THE COLD FRONT AS IT APPROACHES THE
CUMBERLAND PLATEAU TOWARDS SUNSET THIS EVENING.

OVERALL...CURRENT ZONE FORECASTS FOR TODAY APPEAR TO BE ON TRACK...
AND WILL NOT PLAN TO UPDATE THIS MORNING.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   85  66  84  59  86 /  60  30  10  10  10
KNOXVILLE AIRPORT, TN     83  65  82  57  84 /  60  40  20  10  10
OAK RIDGE, TN             83  64  82  56  84 /  60  40  20  10  10
TRI CITIES AIRPORT, TN    81  62  80  52  82 /  70  50  30  10  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Jul 27, 2:28 AM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 AM EDT SAT JUL 27 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
328 AM EDT SAT JUL 27 2013 /228 AM CDT SAT JUL 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL SLOWLY MOVE INTO THE SOUTHERN APPALACHIAN REGION
ON TONIGHT...TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS TODAY
AND THIS EVENING. WHILE THE POTENTIAL FOR SEVERE STORMS LOOKS
LOW...A FEW ISOLATED STORMS MAY BECOME STRONG...BRINGING SOME GUSTY
WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP TUESDAY NIGHT OVER
THE MID MISSISSIPPI VALLEY REGION...THEN MOVE EASTWARD ALONG A
NEARLY STATIONARY FRONTAL BOUNDARY ACROSS THE TENNESSEE RIVER
VALLEY. THE AIR MASS ALONG THIS BOUNDARY IS EXPECTED TO BECOME
QUITE UNSTABLE BY WEDNESDAY AFTERNOON...WITH SCATTERED STRONG
THUNDERSTORMS DEVELOPING.

SOME SEVERE STORMS WILL BE POSSIBLE ON WEDNESDAY...WITH THE MAIN
CONCERNS BEING DAMAGING WINDS AND HEAVY RAINFALL. THE TIMING OF THIS
SYSTEM AND THE LOCATION OF THE FRONTAL BOUNDARY ARE UNCERTAIN AT
THIS TIME...SO LATER UPDATES TO THE FORECAST ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE
ISOLATED NATURE OF THE POSSIBLE THREAT...BUT ACTIVATION MAY BE
NEEDED ON WEDNESDAY.

In the hours before

Special weather statement, Jul 27, 11:11 AM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1211 PM EDT SAT JUL 27 2013

TNZ086-087-102-271700-
EAST POLK TN-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
1211 PM EDT SAT JUL 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN POLK AND MONROE
COUNTIES UNTIL 1 PM...

AT 1208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 16 MILES SOUTHEAST OF MADISONVILLE.  THIS STORM
WAS MOVING NORTHEAST AROUND 20 MPH.

WIND GUSTS UP TO 45 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jul 27, 11:48 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1248 PM EDT SAT JUL 27 2013

TNZ068-069-071-072-271800-
BLOUNT SMOKY MOUNTAINS TN-KNOX TN-LOUDON TN-NW BLOUNT TN-
1248 PM EDT SAT JUL 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...KNOX...AND LOUDON
COUNTIES UNTIL 200 PM...

AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF LOUDON...WHICH WAS MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 45 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The radar

The Northeast Alabama radar (KHTX), 91 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 27, 12:30 PM EST
Where
Hamilton County, 1.38 mi S of Rathburn
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.260, -85.170

Three trees were reported down in Soddy Daisy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464543.